Tuesday, July 16, 2024

International Overdose Awareness Day an Opportunity to Mourn, End Overdose

HISTORIC TRIANGLE — Aug. 31 marks International Overdose Awareness Day (IOAD) an annual campaign “to end overdose, remember without stigma those who have died from overdose, and acknowledge the grief of the family and friends left behind.”

There are five goals of IOAD according to Centers for Disease Control and Prevention (CDC). To provide an opportunity for people to publicly mourn loved ones, send a strong message to people who use drugs and people in recovery that they are valued inform people around the world about the risk of drug overdose, provide basic information on the range of support services that are available and prevent and reduce drug-related harms by supporting evidence-based practice.
“International Overdose Awareness Day is a time of remembrance, and also a call to action. Substance Use Disorder can impact anyone, regardless of their gender, age, race, or income,” said Tes La Dieu, Population Health Coordinator for the Hampton & Peninsula Health Districts.
La Dieu said it is important to recognize and know how to respond to an overdose.

“It is essential that our community recognizes what an overdose looks like, and knows how to help — whether that is calling 911 or reversing an overdose using Naloxone/Narcan.” La Dieu continues, “REVIVE! training, which teaches you how to reverse an overdose, is becoming increasingly important as we see how the opioid epidemic has taken hold in our local community. Think of REVIVE! in terms of CPR — you hope you never have to use it, but it could be life-saving to know. By providing education and Naloxone out in our community, we are empowering individuals to save lives.”

Medical Reserve Corps volunteers teach REVIVE! at Inner City Fest on Aug. 19. (Hampton & Peninsula Health Districts)

Signs of an overdose may include small, constricted “pinpoint pupils,” falling asleep or loss of consciousness, limp body, choking or gurgling sounds, cold and/or clammy skin or discolored skin (especially in lips and nails). Another sign is slow, weak, or not breathing.

Recognizing an overdose can be difficult. If you aren’t sure, it is always best to treat the situation like an overdose. Call 911 immediately. Administer naloxone, if it’s available. Do not leave the person alone.
Naloxone/Narcan can reverse an overdose from opioids, including heroin, illicitly manufactured fentanyl and fentanyl analogs, and prescription opioid medications. Often given as a nasal spray, naloxone is safe and easy to use.
“It is important to carry Narcan if you are a person who uses drugs (illicit or prescription opioid), but please remember: you can’t use Naloxone on yourself. Let others know you have it in case you experience an opioid overdose,” explains La Dieu.
Project LEAD provides rapid REVIVE! training to our community, businesses, and other local organizations. Training can be requested by calling 757-594-7320.
“Another goal of Project LEAD is to decrease the stigma attached to substance use. We do not want to ignore or minimize the experiences of people who use drugs (PWUDs),” said La Dieu. “We provide resources and connections to services so that anyone can get the help they need, when they need it.”
If you are struggling with a mental health crisis or behavioral health-related emergency and need immediate help, please call, text, or chat 988. Health experts are available 24/7 with confidential crisis support.
For local resources and information, visit the Virginia Department of Health, Hampton & Peninsula Health Districts Project LEAD webpage.

Related Articles

MORE FROM AUTHOR